Utah, 2024

Flash Flooding and Hail in Utah, June 21, 2024

June 21, 2024 · NWS SLC · 13 events in 7 counties and zones

Thunderstorms brought heavy rain, hail, gusty winds, and flash flooding to portions of southern and eastern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought heavy rain, hail, gusty winds, and flash flooding to portions of southern and eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 21, 3:18 AM MST, 8 hours 42 minutes earlier.

Area forecast discussion, Jun 21, 3:18 AM MST, 8 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
418 AM MDT Fri Jun 21 2024

.SYNOPSIS...Deep moisture will spread into eastern Utah through
Friday, bringing the threat of showers and thunderstorms capable
of producing heavy rain, damaging winds and large hail. Drier
conditions are expected over the weekend and into early next week
with increasingly hot temperatures, though enough low level
moisture is expected to linger across southern Utah to support
isolated showers and thunderstorms through early next week.

&&

Key Messages:

* Anomalous moisture will remain in place on Friday across eastern
  Utah, mainly along and east of I-15. This moisture will support
  locally heavy rainfall and an associated flash flood risk Friday
  and Friday evening. Areas most as risk include recent burn
  scars, slot canyons, normally dry washes and slickrock. In
  addition, there is a slight (level 2 of 5) risk for a few severe
  thunderstorms with a threat of damaging wind gusts, large hail
  (1" to 1.5" in diameter) and even an isolated tornado.

* Heat re-surges across the forecast area, allowing high and low
  temperatures to rise to 10-15 degrees above average by Sunday.
  Hot temperatures combined with warm overnight lows will bring an
  increasing risk of heat related illness through at least Monday,
  especially for the urban areas. There is also increasing heat
  risk across southern Utah by the middle of next week.

.SHORT TERM (Through 12Z/6AM Sunday)...An active day remains in
store across much of Utah today, with a continued threat for flash
flooding and severe thunderstorms. Early Friday morning, a few
showers with embedded thunderstorms were ongoing across eastern
Utah, mainly along/near the Green River and across the Swell and
Castle Country. Copious moisture has worked into areas mainly east
of I-15, with impressive moisture advection. For a representative
example of how quickly the low levels have moistened, we look at
the Buckskin RAWS near the Arizona border over south-central
Utah, where the dewpoint increased from 19F to 51F in two hours!
Early morning analysis shows an axis of 1" to 1.1" PWATs in place
across east-central Utah. These values will increase slightly
through the day east of I-15, and are highly anomalous for the
time of year, or 225-250% of normal. How might such a moist
atmosphere translate into precipitation intensity? Well, on
Thursday, a thunderstorm with a wet core passed over the Grand
Junction, CO Airport, and produced nearly 0.50" of rain in 5
minutes, translating to an hourly instantaneous rate between
4"/hr and 5" of rain/hr. Similar precipitation rates will be
observed in the strongest cores today across eastern Utah.
Finally, a shortwave and associated jet streak were located just
upstream over southern Nevada. The combination of highly anomalous
moisture, large-scale lift courtesy of the shortwave and
associated jet streak, SBCAPE values near 1000J/kg at convective
initiation time and impressive deep-layer wind shear (35-55kts)
will set the scene for strong, organized convection this
afternoon.

Latest CAMs suggests thunderstorm initiation will take place
between 11AM and 12PM, as ample sunshine will warm the surface and
allow parcels to reach their convective temperatures. Only cloud
cover appears to be upslope-induced stratus clinging on the
southeast sides of terrain features. After initiation,
thunderstorms will then move off towards the northeast and east.
An examination into convective mode favors discrete supercells
across extreme SE Utah, with notable updraft vorticity tracks.
Given forecast 0-3km helicity values in the 200-300m2/s2, these
values are supportive of rotating updrafts. If an updraft can
track along resident vorticity pools or other low-level
convergence boundaries, we'll need to monitor for the potential
of a tornado. Storm Prediction Center has highlighted southeast
Utah with a 2% tornado probability, meaning there is a 2% chance
of a tornado within 25 miles of a single point. Overall, a slight
(level 2 of 5) risk of severe thunderstorms has been issued in the
Day 1 SPC outlook for Friday. This is only the 4th slight risk in
the state of Utah in June going back to the late 80s. HREF 50kt
wind probability contour of 50% now appears across southeast Utah
on the 21.00Z run as well, the highest such probability this
forecaster can recall across the Intermountain West and
highlighting the unusually high probability of strong, damaging
winds. Farther north, CAMs suggest more mixed storm modes
consisting of bowing segments and merging/splitting cells
suggestive of more of a damaging wind threat as the primary
convective hazard, however hail and tornado risk, although lower,
still remains. These more mixed convective modes are suggested
generally east of I-15, and north of I-70 into the Uintas. CAMs
suggest most convective activity will weaken/move east of Green
River late this evening, with isolated activity left behind.

While QPF has come down slightly compared to previous model runs,
given the ingredients in place we don't believe this will
translate to any reduced flash flood risk compared to previous
forecasts. Heavy cores with even limited residence time of less
than 30 minutes across flashy areas such as slot canyons,
slickrock, normally dry washes and recent burn scars carry a risk
of flash flooding. Those with any outdoor plans across eastern
Utah today should make alternate arrangements. West of I-15,
shower and thunderstorm activity will be more isolated, and will
carry more of a gusty outflow wind threat owing to dry low-levels,
as juicy air will struggle to make it past the mountain spine.
There is still some uncertainty regarding flash flood risk over
Zion and Lower Washington County, as ensemble mean QPF isn't
particularly alarming, and there is a wider range in potential
dewpoints here. Ensemble max QPF, however, would be enough to
carry a flash flood risk here. While the probability of such an
outcome is lower over SW Utah, it is non- zero and will need to
be monitored as a more organized core or training cores could
carry a flash flood risk.

On Saturday, large-scale lift will have waned, but anomalous low-
level moisture is forecast to remain across central and southern
Utah, with PWATs forecast to be 175-200% of normal. Lack of large-
scale ascent favors terrain-based initiation. Westerly mid-level
flow suggests convective activity will drift eastward and then
collapse, except where cold pools merge. Thus, the flash flood
threat on Saturday is low, but non-zero.

.LONG TERM (After 12Z/6AM Sunday)...Heat and isolated to scattered
convection remain the primary story of the long term forecast
through the middle of next week. Towards the latter half of the work
week, longer range guidance hints at potential for increasing trough
influence and slightly cooler weather.

Starting with the heat, Sunday continues to look very warm across
much of the forecast region, especially northern Utah, as a strong
ridge extending from the southern Plains into the Desert Southwest
yields H7 temperatures around 16C to 19C across the area. With this,
afternoon highs from the Wasatch Front into the Great Salt Lake
Desert look to push near to maybe slightly above 100F. While it'll
hot more or less everywhere, HeatRisk product particularly
highlights the urban corridor from the Salt Lake Valley northward
roughly through to Brigham City, as well as much of the Great Salt
Lake Desert to Wendover. As such, opted to issue an Excessive Heat
Watch for these areas with this package. Held off on including the
Toole/Rush and Utah Valley zones where temperatures look just
marginally cooler, but subsequent expansion to heat headlines
definitely remains possible. A shortwave trough passing through the
northern jet will brush by Monday, helping to flatten the ridge a
bit, and nudge temperatures down a few degrees accordingly. However,
following the passage of this feature, the ridge rebounds
Tuesday/Wednesday, and afternoon highs and overnight lows will once
again push to potentially dangerous levels. HeatRisk once again
highlights this period for potential heat headlines, but given a bit
more spread in guidance and still several days out, holding off on
any issuance.

For southern Utah, temperatures will also start off very warm Sunday
with afternoon highs at lower elevations spanning generally from the
mid 90s to mid 100s. Given these temperatures are more reasonable
for southern Utah from a climatological perspective (around 5-10F
above normal), HeatRisk isn't as aggressive, thus no headlines
planned at the moment. That said, the aforementioned flattening
effect from the northern stream trough will be too weak to have much
impact across southern Utah, and instead will see temperatures trend
upward into midweek, likely peaking Wednesday or Thursday. Tuesday
through Thursday, forecast highs for lower elevations of Glen Canyon
NRA are around 100-105F, and for Lower Washington County around 105-
110F. With overnight lows near 80F offering little relief in these
areas, this appears a more likely time range where heat headlines
will need to be considered.

In any case, it will be hot across the vast majority of the forecast
region from Sunday through midweek, and naturally more heat can be
expected as we push deeper into summer. Remember to keep heat
related safety in mind, whether outside recreating, working, or just
in general. Drink plenty of fluids, take frequent breaks (ideally in
an air-conditioned area), wear lighter and looser fitting clothing,
and recognize the signs of heat exhaustion or heat stroke. Never
leave young children and pets in unattended vehicles.

Despite the strong ridge exerting the dominant influence over the
forecast region, precipitation chances remain non-zero as
anomalously high moisture (PWAT values ~0.75" to 1.00") for this
time of year periodically surges northward into the area. While the
subsident effect of the ridge should limit widespread precipitation
potential, daily isolated to scattered convection looks to fire
during the afternoon. Southern Utah appears more favored to see
these low end daily convective chances, though further north
especially along high terrain and adjacent valleys, at least a few
showers and thunderstorms can't be ruled out, particularly by
Wednesday. While the day to day coverage will be a bit isolated in
nature, those planning on recreating in any rain sensitive areas
(slickrock areas, typically dry washes, slot canyons, etc.) should
remain weather aware for potentially quickly changing conditions.

Thursday or Friday continue to offer the next opportunity for some
relief from the heat, as a deepening Pacific trough moving inland
may help to weaken the influence of the stout ridge. By Thursday,
around 25% of ensemble membership shows some increasing trough
influence, and by Friday membership increases markedly. That said,
there's still a small grouping of around 10% of ensemble members
showing continued strong ridging holding on into Friday, which would
yield a continuation of heat if that scenario ultimately pans out.

&&

.AVIATION...KSLC...Winds increase out of the S by mid morning, with
a shift to NW still anticipated by late morning to early afternoon
Friday. That said, any afternoon convection nearby will have
potential to push gusty erratic outflow toward the terminal. Higher
convective coverage expected east and south of the immediate area,
but high resolution models show some low potential (around 20-30%
chance) of something drifting atop the terminal, which would carry
additional lightning risk and briefly reduced conditions. Any
lingering convection wanes moving into the evening, and winds then
favored to shift back out of the S near typical diurnal time (~03z-
05z).

.REST OF UTAH AND SOUTHWEST WYOMING...A bit more of an active day
expected Friday, primarily at terminals east of the I-15 corridor.
Increasing moisture and instability will trigger fairly widespread
convection, scattered in nature, from early afternoon on into the
evening. Some convective cells may be strong to severe, carrying
increased risk of strong wind gusts, hail, and heavy rain with what
may drift over area terminals. While VFR conditions generally
prevail, stronger convection moving over a terminal would likely
result in temporary categorical reductions. Convection trends
downward in strength and coverage as the evening progresses, with
some lingering mid/high level cloud cover remaining into the
night.

&&

.FIRE WEATHER...Unseasonably high moisture will continue to stream
into portions of Utah today, especially east of I-15. An
approaching trough will act on the unseasonably moist airmass to
promote widespread showers and thunderstorms for areas mainly east
of I-15 and south of the Uintas, with isolated activity north
and west of that delineation. Any storms that develop will be
capable of producing heavy rainfall, hail and gusty and erratic
winds. The trough will move east of the area on Saturday, allowing
high pressure to rebuild. This will bring a drying and warming
trend, but a few showers and an isolated thunderstorm or two
will remain possible into early next week especially over the higher
terrain of southern Utah. With the ridge building over the weekend,
temperatures will steadily warm, particularly over northern Utah.
A modest increase in moisture is now appearing increasingly likely
over southern Utah in the Wednesday to Thursday timeframe, but
temperatures will remain hot.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Watch from Sunday morning through Sunday evening
     for UTZ101-103>105.

     Flood Watch from noon MDT today through this evening for UTZ113-
     120-121-128>131.

WY...None.

&&

ADeSmet/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 21, 11:29 AM MST, 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1229 PM MDT Fri Jun 21 2024

UTZ111-115>118-211900-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Central Mountains UT-Eastern Juab/Millard Counties UT-
Wasatch Mountains South of I-80 UT-
1229 PM MDT Fri Jun 21 2024

...A strong thunderstorm will impact portions of north central
Sanpete and east central Juab Counties through 100 PM MDT
...

At 1228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nephi, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nephi, Rocky Ridge, and Mona.

This includes Interstate 15 between mile markers 213 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central Utah.

&&

LAT...LON 3955 11192 3970 11208 3991 11184 3967 11155
TIME...MOT...LOC 1828Z 232DEG 20KT 3967 11191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, Jun 21, 11:42 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1242 PM MDT Fri Jun 21 2024

UTZ101-102-105-211915-
Salt Lake Valley UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
1242 PM MDT Fri Jun 21 2024

...A strong thunderstorm will impact portions of west central Salt
Lake and east central Tooele Counties through 115 PM MDT
...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm over
Stansbury Park, or near Tooele, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salt Lake City, Stansbury Park, Magna, Lake Point, and Erda.

This includes Interstate 80 in Utah between mile markers 92 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4079 11227 4078 11227 4079 11225 4074 11204
      4056 11219 4062 11240 4081 11235
TIME...MOT...LOC 1842Z 201DEG 13KT 4064 11228

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JW

The radar

The Salt Lake City radar (KMTX), 105 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Utah

When
June 21, 12:00 PM MST
Where
Utah County, 7.12 mi NE of Cedar Vly
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.380, -111.990

One inch hail was reported by broadcast media.

Hail, Salt Lake

When
June 21, 12:15 PM MST
Where
Salt Lake County, 0.52 mi E of Magna
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.700, -112.090

Photos on social media indicated hail ranging from quarter- to half-dollar-sized.

Hail, Kane

When
June 21, 12:38 PM MST
Where
Kane County, 10.25 mi ESE of Glen Canyon
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.020, -111.500

Videos from social media showed golf ball-sized hail and minor boat damage on Lake Powell near Ice Cream Canyon. Time is estimated from RADAR.

Hail, Kane

When
June 21, 12:38 PM MST
Where
Kane County, 8.28 mi ESE of Glen Canyon
Measured
1.75 in hail
Reported by
Public
Coordinates
37.020, -111.540

Video from social media showed golf ball-sized hail on Lake Powell near Lone Rock Beach. Time is estimated from RADAR.

Hail, Salt Lake

When
June 21, 12:38 PM MST
Where
Salt Lake County, 2.1 mi SE of Riverton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.500, -111.900

One inch diameter hail was reported near Draper.

Hail, Kane

When
June 21, 12:50 PM MST
Where
Kane County, 5.86 mi SE of Glen Canyon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.010, -111.610

Golf ball-sized hail was reported at Amangiri Resort.

Flash Flood, Kane

When
June 21, 1:06 PM MST to 2:06 PM MST
Where
Kane County, 5.35 mi SW of Glen Canyon to 0.12 mi ESE of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.020, -111.731

A flash flood due to heavy rain was reported at Blue Pool Wash.

Thunderstorm Wind, Utah

When
June 21, 1:50 PM MST
Where
Utah County, 2.11 mi SE of Pines
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.880, -111.520

A wind gust of 67 mph was reported at the US-89 Pole Creek Burn Scar mesonet site.

Flash Flood, Carbon

When
June 21, 2:00 PM MST to 3:00 PM MST
Where
Carbon County, 6.34 mi W of Utah Railway Jct to 5.24 mi WNW of Utah Railway Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
39.768, -110.967

There was a photo of water over the roadway and localized flooding near the intersection of 800 N and 1100 E at Meads Wash. The Carbon County Regional Airport/Buck Davis Field ASOS reported 0.44 inches of rain in less than 15 minutes, then 0.59 inches over the following 30 minutes.

Hail, San Juan

When
June 21, 2:02 PM MST
Where
San Juan County, 10.36 mi N of Navajo Mtn Trdng Pos
Measured
1.5 in hail
Reported by
Public
Coordinates
37.170, -110.820

A public report indicated 1.5 inch diameter hail on the San Juan River near Cha Bay. Time is estimated from RADAR.

Thunderstorm Wind, Duchesne

When
June 21, 2:35 PM MST
Where
Duchesne County, 3.75 mi E of Ioka
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.280, -110.050

A wind gust of 61 mph was recorded by the Roosevelt Municipal Airport AWOS.

Flash Flood, Utah

When
June 21, 2:38 PM MST to 3:38 PM MST
Where
Utah County, 8.76 mi NNW of Mill Fork to 8.13 mi NNW of Mill Fork
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
40.087, -111.363

Diamond Fork Road near the Fifth Water Hot Springs trailhead was closed due to mudslides.

Flash Flood, Emery

When
June 21, 3:50 PM MST to 4:50 PM MST
Where
Emery County, 25.11 mi SSE of Emery to 27.47 mi SSE of Moore
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
38.609, -111.009

Flash flooding was reported in Little Wildhorse Canyon and Bell Canyon. Several camps were impacted by mud and debris washed downstream.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196870, 1196871, 1196872, 1196873, 1196874, 1196875, 1196877, 1196878, 1196879, 1196881, 1196882, 1196883, 1196884.